Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Crohns Colitis. 2009 Feb;3(1):4-7. doi: 10.1016/j.crohns.2008.09.003. Epub 2008 Oct 29.

Increasing incidence of Clostridium difficile-associated diarrhea in inflammatory bowel disease.

Author information

  • 1Department of Gastroenterology, Universitary Hospitals of the Catholic University of Leuven, Belgium.

Abstract

INTRODUCTION AND AIM:

Over the last decade a rise in Clostridium difficile-associated diarrhea (CDAD) has been observed. A higher incidence of CDAD has also been suggested in patients with inflammatory bowel disease (IBD), and may be a challenging factor in the differential diagnosis of flares. It is unclear if the increase is caused by the enhanced use of immunosuppressive therapy in IBD. We investigated if CDAD infection is increasing in IBD patients and evaluated outcome and possible predisposing factors.

METHODS:

Through an electronic database of the Laboratory of Microbiology of our hospital (tertiary referral center), all stool samples from patients admitted for diarrhea and hospitalized on gastroenterology wards between January 2000 and January 2008 were reviewed for diagnosis of CDAD. For analysis, we compared two periods of equal duration.

RESULTS:

A total of 57 patients were diagnosed with CDAD, of whom 26.3% had concomitant IBD. A 3.75-fold increase in CDAD was observed between period 1 and period 2, irrespective of underlying IBD and with a comparable total number of analyzed stool samples between both periods. Non-IBD patients were significantly older. Antibiotic use three months prior to the infection was higher in non-IBD (29/42 or 69%) than in IBD patients (6/15 or 42%) (p = 0.047). Nine IBD patients were on concomitant immunomodulators, and this was not different between period 1 and period 2. Most patients had a successful outcome and only one patient with ulcerative colitis needed semi-urgent colectomy. Two patients died in the non-IBD group. The duration of hospital stay was significantly lower in IBD patients.

CONCLUSION:

We observed a significant rise in CDAD in both IBD and non-IBD. The clinical outcome was favorable with only one IBD patient needing semi-urgent colectomy. Because C. difficile can mimic an IBD flare, it is essential that clinicians are vigilant to this complication. The use of immunosuppressive drugs in IBD does not influence the risk.

PMID:
21172241
[PubMed]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk